Alert archive / Nevada / Wind Advisories in 2023
Wind Advisory 2, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Jan 8, 2023, 1:00 PM PST for Clark County, Esmeralda County, Nye County, Nevada. It took effect at Jan 9, 2023, 10:00 AM PST. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2023, 1:00 PM PST (21:00 UTC)
- In effect from
- Jan 9, 2023, 10:00 AM PST
- Expired
- Jan 10, 2023, 12:00 PM PST
- In force
- 26 hr
- Issued by
- NWS Las Vegas, NV
Counties Clark County, NV, Esmeralda County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 226 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1846 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
898 WWUS75 KVEF 082100 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 100 PM PST Sun Jan 8 2023 NVZ014-091800- /O.NEW.KVEF.WI.Y.0002.230109T1800Z-230110T0600Z/ Esmeralda and Central Nye County- Including Beatty, Goldfield, Silver Peak, and Dyer 100 PM PST Sun Jan 8 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST MONDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Esmeralda and Central Nye County. * WHEN...From 10 AM to 10 PM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
4 follow-up statements
923 WWUS75 KVEF 091008 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 208 AM PST Mon Jan 9 2023 AZZ001-003-036-CAZ523>525-NVZ015-016-018-020>022-091800- /O.NEW.KVEF.WI.Y.0003.230110T2000Z-230111T0300Z/ Northwest Plateau-Northwest Deserts- Lake Mead National Recreation Area-Western Mojave Desert- Eastern Mojave Desert-Morongo Basin-Lincoln County- Northeast Clark County-Sheep Range-Las Vegas Valley- Southern Clark County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Hayford Pk, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 208 AM PST Mon Jan 9 2023 /308 AM MST Mon Jan 9 2023/ ...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM PST TUESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest Arizona, southeast California and south central and southern Nevada. * WHEN...From noon to 7 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Boaters should use extreme caution when venturing onto area lakes. Strong winds over the open waters will make the lake water rough and hazardous...and may result in high waves which may tip or swamp smaller craft. For your personal safety...avoid the open waters. Stay close to shore or around protected areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NVZ017-091800- /O.EXB.KVEF.WI.Y.0002.230109T1800Z-230110T2000Z/ Western Clark and Southern Nye County- Including Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 208 AM PST Mon Jan 9 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO NOON PST TUESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Western Clark and Southern Nye County. * WHEN...From 10 AM this morning to noon PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NVZ014-091800- /O.EXT.KVEF.WI.Y.0002.230109T1800Z-230110T2000Z/ Esmeralda and Central Nye County- Including Beatty, Goldfield, Silver Peak, and Dyer 208 AM PST Mon Jan 9 2023 ...WIND ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO NOON PST TUESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Esmeralda and Central Nye County. * WHEN...From 10 AM this morning to noon PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
639 WWUS75 KVEF 091757 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 957 AM PST Mon Jan 9 2023 NVZ014-017-101000- /O.CON.KVEF.WI.Y.0002.230109T1800Z-230110T2000Z/ Esmeralda and Central Nye County- Western Clark and Southern Nye County- Including Beatty, Goldfield, Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 957 AM PST Mon Jan 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TUESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Esmeralda and Central Nye County. * WHEN...Until noon PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ001-003-036-CAZ523>525-NVZ015-016-018-020>022-101000- /O.CON.KVEF.WI.Y.0003.230110T2000Z-230111T0300Z/ Northwest Plateau-Northwest Deserts- Lake Mead National Recreation Area-Western Mojave Desert- Eastern Mojave Desert-Morongo Basin-Lincoln County- Northeast Clark County-Sheep Range-Las Vegas Valley- Southern Clark County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Hayford Pk, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 957 AM PST Mon Jan 9 2023 /1057 AM MST Mon Jan 9 2023/ ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM PST TUESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest Arizona, southeast California and south central and southern Nevada. * WHEN...From noon to 7 PM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Boaters should use extreme caution when venturing onto area lakes. Strong winds over the open waters will make the lake water rough and hazardous...and may result in high waves which may tip or swamp smaller craft. For your personal safety...avoid the open waters. Stay close to shore or around protected areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
335 WWUS75 KVEF 100934 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 134 AM PST Tue Jan 10 2023 NVZ014-017-102000- /O.CON.KVEF.WI.Y.0002.000000T0000Z-230110T2000Z/ Esmeralda and Central Nye County- Western Clark and Southern Nye County- Including Beatty, Goldfield, Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 134 AM PST Tue Jan 10 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Esmeralda and Central Nye County. * WHEN...Until noon PST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ001-003-036-CAZ523>525-NVZ015-016-018-020>022-102000- /O.CON.KVEF.WI.Y.0003.230110T2000Z-230111T0300Z/ Northwest Plateau-Northwest Deserts- Lake Mead National Recreation Area-Western Mojave Desert- Eastern Mojave Desert-Morongo Basin-Lincoln County- Northeast Clark County-Sheep Range-Las Vegas Valley- Southern Clark County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Hayford Pk, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 134 AM PST Tue Jan 10 2023 /234 AM MST Tue Jan 10 2023/ ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM PST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest Arizona, southeast California and south central and southern Nevada. * WHEN...From noon to 7 PM PST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Boaters should use extreme caution when venturing onto area lakes. Strong winds over the open waters will make the lake water rough and hazardous...and may result in high waves which may tip or swamp smaller craft. For your personal safety...avoid the open waters. Stay close to shore or around protected areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
876 WWUS75 KVEF 101952 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1152 AM PST Tue Jan 10 2023 NVZ014-017-102100- /O.EXP.KVEF.WI.Y.0002.000000T0000Z-230110T2000Z/ Esmeralda and Central Nye County- Western Clark and Southern Nye County- Including Beatty, Goldfield, Silver Peak, Dyer, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 1152 AM PST Tue Jan 10 2023 ...WIND ADVISORY WILL EXPIRE AT NOON PST TODAY... Isolated northwest wind gusts of 30 to 40 MPH are expected through the next hour or two, otherwise impactful winds have ended. Winds will continue to diminish through the afternoon. $$ AZZ001-003-036-CAZ523>525-NVZ015-016-018-020>022-110300- /O.CON.KVEF.WI.Y.0003.230110T2000Z-230111T0300Z/ Northwest Plateau-Northwest Deserts- Lake Mead National Recreation Area-Western Mojave Desert- Eastern Mojave Desert-Morongo Basin-Lincoln County- Northeast Clark County-Sheep Range-Las Vegas Valley- Southern Clark County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Hayford Pk, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 1152 AM PST Tue Jan 10 2023 /1252 PM MST Tue Jan 10 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest Arizona, southeast California and south central and southern Nevada. * WHEN...Until 7 PM PST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Boaters should use extreme caution when venturing onto area lakes. Strong winds over the open waters will make the lake water rough and hazardous...and may result in high waves which may tip or swamp smaller craft. For your personal safety...avoid the open waters. Stay close to shore or around protected areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 8, 9:23 AM PST, 3 hours 37 minutes earlier.
Area forecast discussion, Jan 8, 9:23 AM PST, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 923 AM PST Sun Jan 8 2023 .SYNOPSIS...Dry conditions expected this weekend, with the exception of light valley rain and high elevation snowfall for western Inyo County. The active pattern continues, bringing another round of widespread precipitation to the region Monday and Tuesday. After a mid-week break, chances for precipitation return once again Friday and Saturday. && .UPDATE...Light snow reported in Bishop with increasing low-level cloud cover across Inyo County this morning. An additional 3 to 6 inches of snow expected on the Sierra, with lower amounts below 9000 feet. Otherwise, partly-to-mostly cloudy skies will begin to clear across the region through the afternoon today, with high temperatures around seasonal averages. Will take a closer look at the upcoming system next week in this afternoon's forecast package. No changes were made to the forecast this morning, as the near-term looks to be in good shape. && .PREVIOUS DISCUSSION...130 AM PST Sun Jan 8 2023/ .SHORT TERM...Today. Dynamic, negatively-tilted trough moving into northern California early this morning. Radar showing widespread showers and embedded thunderstorms moving through the SF Bay area northeast up the upper Sacramento Valley. Along the southern edge of the precipitation shield, radar showing isolated showers from Fresno south. Light precipitation will continue to fall along and east of the southern Sierra crest this morning, tapering off some this afternoon. Best shot of any rain/snow reaching the Owens Valley floor and White Mtns looks to be between 4am and 10 am this morning in conjunction with trough axis crossing the northern Sierra into western Nevada. Clouds could thicken enough to produce only some flurries at higher elevations of the Spring Mtns. Otherwise, another mostly cloudy day in store for the region with near normal temperatures. .LONG TERM...Monday through next Saturday. Issued a Winter Storm Watch for the Spring Mountains Monday night - Tuesday evening. High snow levels will likely limit accumulations to elevations above 7500 feet Monday night, possibly through Tuesday morning. Colder air finally arrives Tuesday afternoon-evening allowing for light accumulations down to 6000 feet. Another robust round of atmospheric moisture will approach the western CONUS early next week, resulting in significant snowfall in the Sierra and White Mountains as well as widespread valley rainfall. Inyo County precipitation will start early Monday morning, at which point, a Winter Storm Warning for the eastern Sierra Slopes and White Mountains begins, ending at 10 PM Tuesday night. Total Sierra snowfall will be measured in feet through this 48-hour period, with 1-2 feet between 7000 and 9000 ft and 4-5 feet at the peaks. Snow level, snow total, and rain total confidence remains low- moderate. There continues to be a significant spread within the NBM. For example, the NBMv4.0 has a 58% chance of 2 feet at Aspendell, and a 39% chance of 3 feet at Aspendell through Tuesday. Additionally, for Bishop rainfall on Monday, 25th percentile QPF is 0.00", and 75th percentile QPF is 1.54" with a 39% chance of 1 inch. On Tuesday, the NBMv4.0 has 25th percentile QPF at 0.47" and 75th percentile QPF at 1.93", with a 54% chance of 1 inch. Given the trajectory of this particular atmospheric river event, coupled with the overhead passage of an associated cut-off low, it's likely that Bishop's rainfall reality will fall somewhere closer to the 75th percentile, with around 2 inches of total rain Monday and Tuesday. Mulled over a winter-related product for Esmeralda County, with particular concerns through Lida along State Route 266. Though we are anticipating maybe up to 8 inches of snowfall at Lida Summit through the event, snowfall rates will be low, with 1 to 1.5 inches falling every 6 hours. Held off for now. Otherwise, widespread moderate warm rainfall expected across Esmeralda County, which could result in localized flooding concerns due to melting snow. As moisture pushes eastward on Tuesday, mountain snow and valley rain will move across the entire forecast area. As previously mentioned, this system has a favorable set up for Mojave Desert precipitation. With more moisture than last week's system, we anticipate higher snow amounts on the Spring and Sheep Mountains. Amounts continue to increase with each forecast package. Thinking that NBM values are underdone for these zones, with snow totals likely to increase as we enter the high-resolution domain. With that in mind, issued a Winter Storm Watch for the Spring Mountains/Sheep Range Monday night-Tuesday evening. High snow levels will likely limit accumulations to elevations above 7500 feet Monday night, possibly into Tuesday morning. Colder air finally arrives Tuesday afternoon-evening allowing for heavier accumulations. In total, could see impactful accumulation between 6-12 inches above 7000 feet. Snow totals across the southern Great Basin remain sub-warning criteria through this event. Widespread light rainfall expected across the forecast area on Tuesday, with between a quarter and a half of an inch of rain expected in the Las Vegas Valley. A brief lull in active weather expected late-week before another round of atmospheric moisture approaches the west coast next weekend. && .AVIATION...For Harry Reid...Light winds, generally 8kts or less, favoring easterly components during the afternoon and southwest components during the overnight hours, can be expected into Monday. Ceilings between 10kft and 15kft are likely into this afternoon at the terminal, followed by improving sky conditions after that. Low clouds developing over and causing partial obscuration of the mountains to the west of the airport is still possible this morning and afternoon. Otherwise, no significant weather impacts are expected into Monday. For the rest of southern Nevada, northwest Arizona and southeast California...Moisture overspreading the region from a Pacific storm system will result in broken to overcast skies AOA 10kft at most terminals through this afternoon. While most TAF sites will not see precipitation from this system, snow and mountain obscuration over the southern Sierra can be expected into this afternoon. KBIH may also see light rain or snow this morning and early afternoon. Some improvement in sky conditions is expected by this evening, with cloud bases lifting to AOA 15kft. Winds generally less than 10kts can be expected at all TAF sites through tonight. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Pierce LONG TERM...Gorelow/Varian AVIATION...Planz For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 1:14 AM PST | Winter Storm Watch | VEF | Clark, Lincoln, Nye | 11 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.